While the term “narcotic” is sometimes used interchangeably with the word “drug” (specifically, prescription drugs), using these two words to describe the same thing is not accurate. There are many prescription drugs that are not narcotics. Antibiotics, for example, are not narcotic drugs, and neither are antihistamines.
Most of the drugs that are prescribed as powerful painkillers are narcotic drugs, and those considering starting these pills should be aware of the dangers involved. While it’s generally safe to take narcotic pain pills for a short amount of time and under the care of a doctor, it can be very easy to become physically dependent on these types of medications. The reason why is related to the question, “What is a narcotic drug?” A narcotic drug is one that blocks pain and creates a feeling of euphoria, or extreme calm. Once the user experiences this feeling, it can be very difficult to stop taking the drug that causes it.
Nearly all of narcotics create this euphoric sensation, and over time the patient’s tolerance builds so it takes more and more of the drug to get the same feeling. As such, people taking the drug can feel compelled to seek multiple prescriptions (they may go to more than one doctor or complain of more than one ailment), or find other, more creative, ways of obtaining the medication they crave. In many cases, prescription narcotic use leads to recreational drug use. Heroin is one such recreational drug. This is one of the reasons narcotics are considered controlled substances. According to Wikipedia, a controlled substance is a drug or chemical whose manufacture, possession, or use is regulated by a government, such as illicitly used drugs or prescription medications.
Some examples of narcotic drugs are morphine, codeine, oxycontin, hydrocodone, hydromorphone, oxycodone, methadone, meperidine and fentanyl. Those considering taking one of these narcotics should be aware that all narcotic drugs have potentially serious withdrawal side effects.
Examples of common symptoms of narcotic withdrawal include muscle pain, nausea, vomiting, diarrhea and cold flashes. Additionally, it’s incredibly important to take the correct dosage of these drugs so as to avoid overdose. What’s a narcotic drug overdose? A narcotic drug overdose occurs when someone has ingested more of a narcotic drug than the body is able to safely process. Narcotic overdose is incredibly dangerous, because it can cause the person’s respiratory system to become depressed, with lethal outcomes.
If you or a loved one could be struggling with substance use disorder involving narcotics or other drugs, we invite you to contact our compassionate and well-trained team at The Recovery Village. Even if you just have questions you’d like answered, we’re here and ready to help in any way we can.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.